Archiv der Mathematik

, Volume 95, Issue 4, pp 333–342

The affine preservers of non-singular matrices

Article

DOI: 10.1007/s00013-010-0173-6

Cite this article as:
de Seguins Pazzis, C. Arch. Math. (2010) 95: 333. doi:10.1007/s00013-010-0173-6

Abstract

When \({\mathbb{K}}\) is an arbitrary field, we study the affine automorphisms of \({{\rm M}_n(\mathbb{K})}\) that stabilize \({{\rm GL}_n(\mathbb{K})}\). Using a theorem of Dieudonné on maximal affine subspaces of singular matrices, this is easily reduced to the known case of linear preservers when n > 2 or # \({\mathbb{K} > 2}\). We include a short new proof of the more general Flanders theorem for affine subspaces of \({{\rm M}_{p,q}(\mathbb{K})}\) with bounded rank. We also find that the group of affine transformations of \({{\rm M}_2(\mathbb{F}_2)}\) that stabilize \({{\rm GL}_2(\mathbb{F}_2)}\) does not consist solely of linear maps. Using the theory of quadratic forms over \({\mathbb{F}_2}\), we construct explicit isomorphisms between it, the symplectic group \({{\rm Sp}_4(\mathbb{F}_2)}\) and the symmetric group \({\mathfrak{S}_6}\).

Mathematics Subject Classification (2010)

Primary 15A86Secondary 15A6311E57

Keywords

Linear preserversGeneral linear groupSingular subspacesAffine groupRankLinear subspacesSymplectic groupArf invariantQuadratic formsSymmetric group

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  1. 1.Lycée Privé Sainte-GenevièveVersailles CedexFrance